Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 20, 2017, 5:27 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- May 20, 2017, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:54 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 20, 2:54 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 254 PM CDT Sat May 20 2017 .NEAR TERM...(Tonight) Issued at 254 PM CDT Sat May 20 2017 Local area radars show a fairly extensive area of showers and thunderstorms covering much of Mississippi and western/southern Alabama. This activity developed along an existing outflow boundary from convection this morning, and was aided by a weak convergence axis. Given ample instability, with temperatures in the mid to upper 80s and dewpoints in the mid to upper 60s, thunderstorms have been able to maintain themselves, though organization has been hard to come by due to relatively weak bulk shear. The main upper level trough that is driving this activity will shift from the Central Plains and into the Great Lakes region overnight. The TN Valley will remain within the warm sector of this system, with southerly flow continuing to stream an abundance of moisture through the area. Latest hires guidance did not initialize well and has therefore not handled the current activity very well. However, given the unstable airmass in place and the potential for outflow boundaries to continue convective initiation, thunderstorms will continue a slow eastward progression through the remainder of the afternoon and into the evening hours. The coverage may dwindle as the convection pushes east of the I-65, but given the uncertainty, have maintained a high pop in through 06Z. As stated above, although instability is fairly high, relatively weak bulk shear is led to a fairly disorganized area of thunderstorms. CAPE values within the hail growth zone do support the hail potential, however high wet bulb zero heights will likely lead to only small hail actually reaching the ground. There may also be enough downdraft CAPE for strong wind gusts to occur, but these gusts are expected to remain below severe limits. One concern remains the potential for localized flash flooding. We have seen some storms tend to train over the same area, with radar estimated rainfall rates nearing 2 inches. Latest trends do show the activity weakening slightly and moving slightly quicker, but it does bear watching through the remainder of the afternoon/evening. The area will likely see a break in the more widespread precip, as the initial activity pushes east of the area around midnight and convection begins to develop to our west along the cold front. However, given the very moist environment, scattered showers may continue within this lull. The cold front will push east of the Mississippi River just before daybreak on Sunday, with showers and thunderstorms expected to develop just to our west. There is some uncertainty regarding the speed of this "second" round of showers and storms so the pops were adjusted to account for this uncertainty. .SHORT TERM...(Sunday through Monday) Issued at 254 PM CDT Sat May 20 2017 Showers and thunderstorms will be ongoing to our west just before sunrise and then push eastward through the morning hours. This activity will be ahead of the main cold front which will move through the TN Valley during the day. Surface based instability may be a bit more limited with this activity, given the timing. However, elevated instability will remain across the area, thus kept thunderstorms in the forecast. Not anticipating much in the way of strong to severe thunderstorms, given the main upper dynamics will be well to the north of the forecast area and the lack of surface based instability. However, PW values will remain high once again on Sunday and heavy rain will be a possibility, which will keep the threat for isolated flash flooding across the TN Valley. However, this will be highly dependent on the amount of rain a given location receives today and again, should be fairly localized due to the extended period of dry conditions the area experienced prior. The cold front will push east and through the TN Valley late Sunday evening, bringing an end to the more widespread precip. There may be some lingering showers across our far eastern areas early on Monday, however the coverage should be fairly low. Northerly flow will usher in drier air and dewpoints will fall into the low to mid 50s. Temperatures will feel rather pleasant compared to the last couple of days, with highs on Monday in the mid to upper 70s. .LONG TERM...(Monday night through Friday) Issued at 254 PM CDT Sat May 20 2017 An unsettled weather pattern will continue into the middle of the week with cooler temps lingering through the extended forecast. A series of disturbances will round the base of an amplifying trough swinging SE across the Midwest and develop some showers Monday night and thunderstorms on Tuesday. On Tuesday, in combination with a sfc low, Gulf Coastal convection will develop and could affect convective development in the TN Valley. There is not a lot of time for moisture recovery in advance of the system with dewpoints reaching ~60 degrees, the coastal convection will cut us off from anything further, and lower our instability. There is still model disagreement on the evolution of the coastal convection and its timing, so will have to see how additional runs handle it. A cold front will move into the TN Valley late Tuesday/early Wednesday bringing additional showers and thunderstorms across the area. At this time there is decent 0-6 km shear but not a lot of CAPE, with PWATs reaching ~1 inch. However based on the coastal convection, these values could change. Wednesday will be the coolest day of the week with highs around 70s and overnight lows around 50! A few showers are possible on Thursday as the upper level trough passes overhead, otherwise sfc high pressure will build in bringing dry conditions and warmer temps by Friday! High temps on Friday will be near 80 degrees with overnight lows around 60 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat May 20 2017 Confidence is on the lower side regarding thunderstorm timing at the KMSL and KHSV terminals. A line of thunderstorms just west of the AL/MS state line will move towards the terminals through the afternoon. Based on the latest trends, this slow moving line is forecast to reach KMSL ~20Z, and KHSV ~22Z. Isolated convection will be possible ahead of this line and therefore have maintained the TEMPO for TSRA at each terminal since the thunderstorm potential will remain through the afternoon. Additional showers were behind this initial line and will reach the terminals after 00Z. However, thunderstorm chances will diminish with the loss of daytime heating. Showers will continue through much of the overnight period, though breaks are still expected to occur. In addition to the showers, lower clouds will move in as a cold front approaches the area. CIGS ~1500 feet will impact KMSL ~09Z and KHSV ~10Z. Lower cigs are possible, but confidence is low. Conditions may improve slightly by 15Z, though MVFR conditions are expected through the latter part of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...73 SHORT TERM...73 LONG TERM...JMS AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 20, 2:44 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 244 PM CDT Sat May 20 2017 ALZ001>010-016-TNZ076-096-097-211100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 244 PM CDT Sat May 20 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Through Tonight... Thunderstorms will continue to develop across the area through this evening, with gusty winds up to 40 MPH and very heavy rainfall possible. Isolated instances of flash flooding are possible during this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms are possible again Sunday with a strong storm possibly producing gusty winds and small hail. Heavy rain and isolated Flash Flooding will once again be the greatest threat. Thunderstorms will taper off Sunday night from west to east as a cold front moves through. Scattered showers and thunderstorms are then possible Tuesday and Tuesday night as another cold front approaches from the west. Brief heavy rainfall and gusty winds are possible with a few of the stronger storms. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 12
In the hours before
Special weather statement, May 20, 4:20 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
420 PM CDT SAT MAY 20 2017
ALZ001-004-005-202145-
Lawrence AL-Lauderdale AL-Limestone AL-
420 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Town Creek, or 13 miles north of Moulton, moving north at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Town Creek, Lexington, Courtland, North Courtland,
Anderson, Coxey, Red Bank, Elgin and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3491 8708 3457 8729 3463 8748 3465 8748
3465 8745 3470 8745 3471 8742 3474 8743
3477 8742 3478 8743 3480 8743 3481 8744
3500 8739
TIME...MOT...LOC 2120Z 199DEG 25KT 3467 8737
StumpfSpecial weather statement, May 20, 4:29 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
429 PM CDT SAT MAY 20 2017
ALZ016-202200-
Cullman AL-
429 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 500 PM
CDT...
At 429 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Smith Dam, or 12 miles north of Sumiton, moving
northeast at 60 mph.
Winds in excess of 40 mph and frequent cloud to ground lightning
will be possible with these storms.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Sardis,
Baldwin, Vinemont, West Point and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3389 8701 3390 8709 3396 8711 3399 8715
3399 8711 3424 8711 3425 8673 3420 8655
3412 8660 3412 8663 3408 8669 3409 8669
3406 8671 3403 8670 3395 8680 3396 8682
3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 2129Z 220DEG 50KT 3393 8701
15Special weather statement, May 20, 4:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
456 PM CDT SAT MAY 20 2017
ALZ007-202230-
Morgan AL-
456 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falkville, or 7 miles southwest of Hartselle, moving northeast at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Decatur, Hartselle, Priceville, Trinity, Falkville, Somerville,
Basham, Cole Springs, Danville and Lacon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3432 8711 3467 8710 3455 8683 3455 8676
3456 8674 3455 8668 3431 8681
TIME...MOT...LOC 2156Z 209DEG 31KT 3436 8702
15Local storm report, May 20, 5:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 4 SW GOOD HOPE 34.07N 86.92W
05/20/2017 CULLMAN AL EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE LORETTO
COMMUNITY.
&&Special weather statement, May 20, 5:12 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
512 PM CDT SAT MAY 20 2017
ALZ008-202245-
Marshall AL-
512 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arab, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Guntersville, Arab, Grant, Union Grove, Eddy and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3426 8645 3429 8646 3429 8648 3430 8648
3431 8658 3438 8658 3452 8654 3449 8652
3448 8647 3448 8643 3450 8639 3452 8639
3450 8623 3425 8642
TIME...MOT...LOC 2212Z 205DEG 23KT 3430 8652
15Special weather statement, May 20, 5:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
518 PM CDT SAT MAY 20 2017
ALZ005>007-202245-
Madison AL-Morgan AL-Limestone AL-
518 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...LIMESTONE AND EAST
CENTRAL MORGAN COUNTIES UNTIL 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Rogersville to near Morgan
City. Movement was northeast at 40 mph.
Winds in excess of 40 mph and frequent cloud to ground lightning
will be possible with these storms.
Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Meridianville, Redstone
Arsenal, Owens Cross Roads, Ardmore, Gurley and Triana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8676 3475 8634 3473 8636 3470 8636
3452 8654 3454 8655 3449 8656 3444 8661
3477 8723 3500 8710
TIME...MOT...LOC 2217Z 213DEG 35KT 3477 8717 3447 8666
15The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:44 PM CDT | Special Weather Statement | HUN | Franklin | 31 min |
| May 20, 1:16 PM CDT | Special Weather Statement | HUN | Colbert | 44 min |
| May 20, 1:46 PM CDT | Special Weather Statement | HUN | Lauderdale | 14 min |
| May 20, 2:04 PM CDT | Special Weather Statement | HUN | Lauderdale | 11 min |
| May 20, 2:28 PM CDT | Special Weather Statement | HUN | Lauderdale | 32 min |
| May 20, 3:24 PM CDT | Special Weather Statement | HUN | Lauderdale | 36 min |
| May 20, 3:48 PM CDT | Special Weather Statement | HUN | Lawrence | 27 min |
| May 20, 4:20 PM CDT | Special Weather Statement | HUN | Limestone | 25 min |
| May 20, 4:29 PM CDT | Special Weather Statement | HUN | Cullman | 31 min |
| May 20, 4:40 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 35 min |
| May 20, 4:56 PM CDT | Special Weather Statement | HUN | Morgan | 34 min |
| May 20, 5:12 PM CDT | Special Weather Statement | HUN | Marshall | 33 min |
| May 20, 5:18 PM CDT | Special Weather Statement | HUN | Limestone, Madison | 27 min |
| May 20, 5:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| May 20, 6:01 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| May 20, 6:31 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
| May 20, 6:13 PM CDT | Special Weather Statement | HUN | Moore | 32 min |
| May 20, 6:23 PM CDT | Special Weather Statement | HUN | Franklin, Moore | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.